Dizzy spells

Diagnosed with GCA/TA 8 months ago when I rocked up at local A&E dept having lost sight in right eye, started on 80mg pred, now on 15mg. Also on Alendronic Acid tabs once a week to prevent osteoporosis. Am prone to dizzy spells, any idea if this is the tabs or my vision problems. I suspect vision, as they seem to occur if I have been watching TV or reading for any length of time (both are still problematic). Neither GP nor Ophthalmologist can give explanation. Anyone else have similar problems?

14 Replies

oldestnewest
  • Hi DorsetLady

    I too have dizzy spells....they come on at any time, a sort of lightheadeness and feeling that I'm about to faint. I have asked my GP and rheumy about it but they seem to just dismiss it without explanation....I think I need to insist on them looking into it a bit deeper!

  • Hi GreyOwl,

    Yes exactly the same feeling, so it may be the medication not my loss of sight. Would be interested to see what your medical people say if you mention it again.

  • Have had panic feelings and feel off balance ,have had so many funny symptoms since PMR and Giant Cell ,i also lost use of one eye.How have you come to terms with loss of sight ??? i live in fear of other one ,all ways testing , Do hope find reason ,it may be reaction from reducing Prednisolone.

    Would love to hear about loss of one eye ,as not found many with same problem ,most where found in time and on high doses of prefnislone.

    Take care

  • Hi 2watsons, When I first lost my sight I was in complete shock. I had seen two different GPs within the previous three weeks, one two days before complaining of typical GCA symptoms - tender scalp, neck and jaw pain, difficulty in eating etc, and blurred vision. The symptoms were put down to trapped nerve from a frozen shoulder they had been treating for eighteen months! When the sight went completely on a Saturday morning, and I went to A&E at my optician's advice, the ophthalmologist was brilliant, he recognised the problem immediately, starting me on Prednisolone within an hour of the blood tests showing high inflammation rates, explaning that if he didn't there was a possibility that the other eye could be lost as well. Scary! After a fortnight, he was happy that the danger of that had passed and reduced Pred from 80mg to 60 mg. Since then I have virtually stopped worrying about my good eye, although sometimes I get very cross that the GPs didn't realise that something very serious was happening. Having blood tests every month, and tapering Pred accordingly. Life is difficult with one eye, and you cannot explain to people how difficult and frustrating it is sometimes, I'm sure you agree, because you look normal! I had been putting off driving again, although my optician, and DVLA were happy to let me, until my husband went into hospital four weeks ago and then I had to. Surprising what you can do when you have to. Some days are bad, some are better, you just have to admit that there are some things you cannot do anymore, and get someone else to do it, not a thing I like to admit to being my husband's carer (well I think we're caring for each other at present) and an independent woman but life goes on and it ain't going to grind me down! Keep smiling, and take care.

  • Thank you ,it has helped me a lot ,i thought i was only one who felt like this .

    My eye went over night ,had little sighs of it just felt as if going to have cold no pain and BANG ,I HAD PMR six years ago and had no problems after four months of Predisolone ,then out of blue back with Giant Cell and over night shock .

    So good luck with driving and i will smile if you keep doing it

  • I too have had dizzy soells with shaky hands and a muzzy "can't think" head. I thought it was blood sugar problems as it seems to happen when I am very hungry, which the big doses of steroids make me ( I started on 50mg, yours is the biggest doase I ahve come across). However my consultant says steroids give you high, not low blood sugar so I am being investigated. I also think I get this reaction when I am too stressed, aslo very tired due to not enough sleep. Best of luck.

  • Yes, dizzy spells very often - especially if I get up from prone position to standing - end up doing a sort of foxtrot across the room. I have put it down to the preds and the sudden rush of blood to the head. Just have to anticipate them and compensate for them. GP & other medical professionals etc no help at all.

    Sorry to hear about the loss of sight in one eye. As you rightly say a sense of humour does help but to think that this loss could have been prevented - well that does make me angry.

    I am waiting for a full eye care assessment - will mention again the dizzy spells etc to opthalmologist and post comments on here.

  • I have the fuzzy feelings too - its as if I am shaking inside all the time - bit like the pre-interview nerves. It gets worse when I get stressed. However did improve as the pred was reduced, (and increased when I had to increase the pred) so am thinking it might be connected with that.

    But as far as dizzy spells are concerned, I had "positional vertigo" about 18 months ago (before I developed PMR) - only happened when I was lying down and turned my head one specific way (to look at my husband - and boy did the earth move!) My doctor gave me some exercises to do, which were AWFUL at first but I perservered and the dizziness went away.

    However, since being diagnosed with PMR I find I frequently feel dizzy - usually when turning round eg when out with the dog, I have to look behind me to check the traffic then turn back to make the dog sit (if a car is coming). Also turning too quickly generally. Was wondering whether to try my exercises again, but just can't find the time!

    If anyone wanted to try the exercises I will try and dig out the details.

  • YES, I CAN ECHO ALL YOUR SYMPTOMS FROM 80mg PRED BY INFUSION IN HOSP A YEAR AGO, THROUGH THE DIZZY SPELLS TO 4mg NOW. AROUND 10mg THE UNSTEADY FELLING GOT LESS AND MY DRIVING LIC CAME!

    [SEE DRIVING TAG] NO MORE PROBLEMS SINCE APART FROM THE USUAL SIDE EFFECTS WHICH EVERYBODY MENTIONS BUT THE GP'S IGNORE!

    GOOD LUCK WITH THE REDUCTION PROGRAM.

    raymck

  • Yes please ,HelenJC, re excercises. Big pain ,all this stuff.Good luck to broken persons,as ever.Soo

  • Hi Soo

    I can't find the actual sheet of instructions (typical!) but I've done a google search, and there is quite a bit on U-tube -

    explains how to do them very clearly. THey are called the Brant-Daroff exercises.

    As I said above, (and as it says in the demo) they were awful at first and I had to lie down quietly for a while after I had done them, but they really worked - think it took me about two weeks doing them twice a day.

    Hope that helps

    Helen

  • Hi everyone! Thanks very much for this Helen and a fascinating conversation Dorsetlady! Just need to do the standard moderator's disclaimer about "if you are in any doubt about whether you should start these exercises, please get the advice of your doctor". Happy exercising!

  • Thanks to everyone for answering my question. It's comforting to know that you're not alone in fighting this disease ( if you know what I mean, not that I would wish it upon anyone). I just wish the medical profession would listen more, after all I know my body better than they do! However, if GCA has taught me one thing, it's to be more assertive with the medics. I can hear my husband groaning at the "assertive" comment! Keep well all.

  • Good morning Helen, thank you so much for your prompt reply.Will do, along with my other neck ones.!! Oh the battle to keep ones body "up to speed".Modern parlance.! Have a jolly weekend and keep cosy, and to all too !.Soo.Ho Ho Ho.!

You may also like...